I'm a 41 year old woman who just yesterday had a first attack of PSVT. My medical back ground is i was diagnoised about 12 years ago with mild MVP and occasional PVC'S. I also have had Panic Attacks and Anxiety since age 15, they come and go depending on my stress levels. I am not over weight i have normal to low blood pressure and i eercise moderatly almost daily. Yesterday i had a sudden increase in heart rate while walking slowly, i got instantly light headed wit my heart rate increase. The feeling scared me so much that i then panicked. I took my pulse and while laying down it stayed around 140 and went to about 180 when i stood up. I tryed for an hour to get my heart rate down by laying down and relaxing, standing made me feel very light headed. Well after an hour i called the paramedics, they took me to hospital and i had a and ton of tests, my bp stayed normal the whole time, my oxygen level was normal, they did thyroid tests, metabolic tests, cbc, urinayalsis, ekg's, chest x ray and echo of my heart. They said my heart is structually normal, and i just have mild MVP. All my other tests were normal. They said the only thing wrong was the electrical part of my heart, and that i had Supraventricular Tachycardia or PSVT. My heart rate stayed at between around 140 laying for abut 6 hours, the doctor tryed a carotid massage which didnt work. They then gave me a small does of a beta blocker through my iv and within minuetes my heart rate came down to normal 70's-80's. They sent me hom with a prescription for 25 mg. Atenolol. the doctor said i could take it everyday or just when i have PSVT attacks. They also referred me to a cardiologist who specializes in these problems. My questions are these attacks dangerous, and is it better to take the medication everyday or just as needed, and also i have been under alot of stress for the last year and i was especially stressed at the time of this attack of PSVT, could stress be the only cause? Also i exercise daily and now am afraid to, could exercise make this happen again ?
Also i drink coffee daily and alcohol several days a week, would stopping these help ? I' am very worried and any help is very appreciated.
my story is just like yours, but without the MVP. I was prescribed atenolol 25mg, but once i got on it, my doctor and i decided i could take it twice a day. unlike you, my heartrate has always been high, so the change i saw was that my heartrate dropped between 65-85.
the risk you run of taking it everyday is a drop in blood pressure. i have naturally low bp, and one day, when i was feeling a little weak and my hands and feet were weirdly cold, i got it checked and it was 90/60 (or 60/90? i don't know much about bp measuring). but for me, it's okay, and doesn't really bother me.
i would stop taking caffeine. it general i don't believe it is good for you. if alcohol is in moderation, i think it's fine. at least, that's what i've experienced.
Welcome to the "SVT" club! SVT is not considered a life threatening arrhythmia. There are many things that could bring on an event. Stress, anxiety, caffeine, alcohol are just a few. Some people have exercise indused SVT. As far as the medication question, it really depends on how you feel. Atenolol is in a class of drugs known as betablockers, and they are infamous for reducing blood pressure. Some complain of fatigue, dizziness or plain not felling well while taking this drug. I think you should see the cardiologist and ask him what he suggests you do. He may suggest referral to an electrophysiologist who may recommend an EP study to determine where the SVT is originating from which could then hopefully be ablated. I don't want to get ahead here, but if it is a garden variety SVT, the success rates for cure are quite high after ablation:)
There are many people here in the forum who have been through these and I'm sure if you stick around they'd be happy to share their stories with you:)
In 2000,I had a pacemarker put in because my heart would drop to the to 50's.In 2007,I needed an ICD because my heart rate would jump up to 140 to 180.I quit the alcohol and coffee 2 times a week and during the summer,ice tea once a day.
BRW, i was just wondering if the pvc's that i have had for many years could be more dangerous now that i have svt ? Now when i get any heart sensation i freak out worried that its going to be another attack of svt or worst. Also i was wondering does anyone know if the atenolol could make the pvc's worst ? And does it always keep svt from recurring ?
Have you had an echocardiogram in the last 6mo-1yr? If you have and it was normal, then the PVC's you experience would still be considered benign. SVT is usually, not always, triggered by a PAC. People who have annoying PVC's are usually prescribed betablockers to suppress these, so I don't think it would make them worse. Every person is unique in how they react to medications, so what works for one may not work for the other. It is alot of trial and error. Unfortunately, medications do not prevent SVT from recurring. The only sure way to prevent it from coming back would be a successful ablation.
Have you scheduled your appt with the Cardiologist yet?
Bella - question for you - when you were lying down with the 140bpm - did you feel very dizzy like you were going to pass out as well? The one long episode I had (assumed to be SVT) lasted about ten mins (alternating between a normal rhythm and the SVT) and I thought I was going to pass out the whole time. Just curious.
In regard to your questions - generally SVT isn't dangerous in the setting of a healthy heart, though you want to terminate episodes when possible because the longer the episode the greater the toll on the heart (some people have success terminating SVT with vagal maneuvers - ie - plunge your face in a bowl of ice water or splash your face with ice water, bear down like you're having a bowel movement -- attempting a vagal maneuver as soon as the SVT episode begins improves your chances of stopping it). Alcohol and caffeine are triggers for some people (varies person by person though, experiment for yourself and see - there's no reason to automatically give up a couple drinks from time to time if its something you enjoy) and stress is considered a contributing factor to almost any health issue (or so it seems). Exercise may trigger your arrhythmia and it may not - if you see that it is triggering events regularly, make an appointment with the cardiologist and have them run a stress test that mirrors the exercise you've been doing and they'll likely be able to document the rhythm and let you know if ablation is an option.
Actually no i didnt feel lite headed or faint while laying down or sitting up really.
When i was in the 140's, only when i stood up and went into 180's. It lasted so many hours, i swear i was almost getting used to it even when standing, i wasn't bothered by it as much as at first.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.